Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 377, NWS Goodland, KS

July 23, 2016Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 23, 2016, 5:29 PM MDT for Greeley County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2016, 5:29 PM MDT (23:29 UTC)
Expired
Jul 23, 2016, 6:00 PM MDT
In force
31 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Greeley County, KS

The radar

The Goodland radar (KGLD), 100 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2737 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

159 
WUUS53 KGLD 232329
SVRGLD
KSC071-240000-
/O.NEW.KGLD.SV.W.0377.160723T2329Z-160724T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT SAT JUL 23 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL GREELEY COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 600 PM MDT

* AT 529 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST OF
  TOWNER...OR 11 MILES WEST OF TRIBUNE...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HORACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3842 10204 3855 10205 3856 10204 3855 10191
      3853 10180 3846 10178 3839 10187
TIME...MOT...LOC 2329Z 282DEG 22KT 3850 10196 

HAIL...1.00IN
WIND...60MPH
 
$$

JN
1 follow-up statement
044 
WWUS53 KGLD 232341
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT SAT JUL 23 2016

KSC071-240000-
/O.CON.KGLD.SV.W.0377.000000T0000Z-160724T0000Z/
GREELEY KS-
541 PM MDT SAT JUL 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR WEST CENTRAL GREELEY COUNTY...

AT 541 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES WEST OF
HORACE...OR 6 MILES WEST OF TRIBUNE...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HORACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3842 10204 3853 10202 3855 10200 3855 10191
      3853 10180 3846 10178 3839 10187
TIME...MOT...LOC 2341Z 282DEG 22KT 3848 10187 

HAIL...1.00IN
WIND...60MPH
 
$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:29 PM MDT, 0 minutes earlier.

Area forecast discussion, Jul 23, 5:29 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
529 PM MDT SAT JUL 23 2016

.SHORT TERM...(This evening through Sunday)
Issued at 110 PM MDT Sat Jul 23 2016

Isolated to widely scattered thunderstorms will continue through
tonight and Sunday. Synoptic scale forcing remains rather nebulous
with only weak shortwave trough rotating around the anticyclone
centered over the Four Corners. A surface trough located from near
Norton to Leoti this afternoon may be the focus for initiation but
so far little evidence seen in visible satellite imagery and short
term models not very supportive either. Better chances may come
tonight with scattered convection coming out of Colorado. Storm
organization will be limited by weak deep layer sheer but cant
rule out an isolated hail/wind threat with stronger storms. As has
been the case lately, expect storms to persist through the night
followed by a lull Sunday morning...then gradually increasing
again Sunday afternoon. Temperatures on Sunday will be slightly
cooler with upslope surface winds...so will let the heat advisory
expire at 00z tonight with no plan to reissue for Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 216 PM MDT Sat Jul 23 2016

Temperatures are expected to be either near normal or somewhat
above normal through the long term. Forecast focus has been on
trying to identify the periods with the greatest possibility of
thunderstorms and resulting higher QPF.

Westerly flow aloft with embedded short wave troughs remains over
the northern third of the CONUS through the middle of the week.
During the latter part of next week into next weekend the upper
pattern becomes more amplified as the high pressure center aloft
retrogrades over the desert southwest/intermountain region with a
ridge amplifying over the northern Rockies. In response, a trough
axis deepens over the Mississippi valley region. The result is a
few short wave disturbances are expected to move through the
central High Plains region, but will transition from a W to E path
to more of a NW to SE trajectory.

The CR XTNDED INIT (a.k.a. Superblend) POP/QPF grids seems to lag
somewhat behind the GFS/ECMWF during transitional periods. So have
made some blending changes to the init in an effort to try and
compensate for transitional differences and to maintain a greater
degreeof consistency with the prior forecast.

The periods with the highest possibilities of precipitation are
SUN NT, TUE NT, and FRI NT. Model solutions are at least fairly
consistent in identifying these periods in which the higher POP
and QPF values coincide with the stronger short wave troughs
transition the forecast area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 525 PM MDT Sat Jul 23 2016

VFR conditions forecast for the TAFs. The majority of the
thunderstorm activity will be well south and west of the TAF
sites this evening and Sunday afternoon. Sunday morning there may
be some storms that develop near KMCK, but do not have enough
confidence in storm coverage to place a mention in the TAF at this
time. Otherwise winds will continue to be from the north as the
cold front moves through the TAF sites tonight.

&&

.GLD Watches/Warnings/Advisories...
KS...Heat Advisory until 8 PM CDT this evening for KSZ002>004-015-016-
     029.

CO...NONE.
NE...Heat Advisory until 8 PM CDT this evening for NEZ080-081.

&&

SHORT TERM...024
LONG TERM...LOCKHART
AVIATION...JTL
Hazardous weather outlook, Jul 23, 10:38 AM MDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1038 AM MDT SAT JUL 23 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1038 AM MDT SAT JUL 23 2016 /1138 AM CDT SAT JUL 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HEAT INDEX VALUES WILL BE NEAR 105 FOR LOCATIONS ROUGHLY ALONG
AND EAST OF A GOVE TO HOXIE TO TRENTON LINE.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
A FEW OF THE THUNDERSTORMS THAT DEVELOP FROM THIS AFTERNOON INTO
TONIGHT COULD BECOME SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAINFALL BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ON SUNDAY AND SUNDAY NIGHT...ISOLATED TO SCATTERED THUNDERSTORMS
ARE EXPECTED. SOME OF THESE STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 23, 3:55 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM CDT SAT JUL 23 2016

KSZ042-232230-
WICHITA KS-
455 PM CDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WICHITA COUNTY UNTIL
530 PM CDT...

AT 455 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF LEOTI...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
WICHITA COUNTY.

LAT...LON 3862 10133 3866 10113 3852 10113 3850 10130
TIME...MOT...LOC 2155Z 270DEG 17KT 3856 10125

JN
Special weather statement, Jul 23, 4:56 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT SAT JUL 23 2016

KSZ041-232330-
GREELEY KS-
456 PM MDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
530 PM MDT...

AT 456 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TOWNER...OR 16 MILES WEST OF TRIBUNE...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TRIBUNE AND HORACE.

LAT...LON 3839 10204 3856 10205 3854 10174 3831 10176
TIME...MOT...LOC 2256Z 271DEG 12KT 3848 10206

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:51 PM MDTSpecial Weather StatementGLDCheyenne9 min
Jul 22, 7:10 PM MDTSpecial Weather StatementGLDCheyenne20 min
Jul 22, 9:05 PM MDTSpecial Weather StatementGLDWallace25 min
Jul 22, 9:35 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace29 min
Jul 22, 9:46 PM MDTSpecial Weather StatementGLDCheyenne14 min
Jul 22, 10:01 PM MDTSpecial Weather StatementGLDCheyenne14 min
Jul 22, 10:20 PM MDTSpecial Weather StatementGLDCheyenne25 min
Jul 22, 10:44 PM MDTSpecial Weather StatementGLDRawlins31 min
Jul 22, 10:46 PM MDTSpecial Weather StatementGLDCheyenne29 min
Jul 23, 3:55 PM MDTSpecial Weather StatementGLDWichita35 min
Jul 23, 4:56 PM MDTSpecial Weather StatementGLDGreeley34 min
Jul 23, 5:49 PM MDTSevere Thunderstorm WarningGLDGreeley14 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.